Alabama, 2003Flash Flooding and Hail in Alabama, June 17, 2003
June 17, 2003 · NWS HUN · 11 events in 4 counties and zones
7 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 8:45 AM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 17, 8:45 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT TUE JUN 17 2003
SKIES ONLY PARTLY CLOUDY THIS MORNING...MORNING SKIES CLEARED MUCH
EARLIER THAN THE PAST COUPLE OF DAYS. THIS SHOULD LEAD TO A DAY AS
WARM...MAYBE WARMER...THAN YESTERDAY. AS A RESULT...THE ERN COUNTIES
MIGHT TOP 90 IN A FEW SPOTS THIS AFTERNOON. WILL MONITOR THROUGH
NOON FOR NEED TO RAISE TODAYS MAXES. OTHERWISE...STORMS SHOULD BE
ABLE TO FIRE THIS AFTERNOON OFF OLD BOUNDARIES FROM YESTERDAYS
ACTIVITY. NO UPDATES FOR NOW.
.HUN...NONE.
JE/23
Hazardous weather outlook, Jun 17, 11:58 AM CST, 1 hour 28 minutes before
ALZ001>010-016-181000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUN 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...(THIS AFTERNOON AND TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE
VALLEY THROUGH TONIGHT. THESE CONDITIONS WILL BE CONDUCIVE FOR THE
FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS.
THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE
THIS AFTERNOON THROUGH THE MID EVENING HOURS.
THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY
RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND
WIND GUSTS TO 50 MPH. VERY HEAVY RAINFALL COULD CAUSE LOCALIZED
FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING. ONE OR TWO
OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65
MPH.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS
THIS MOISTURE RICH AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH
THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS.
CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
Event by event
7 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Colbert
- When
- June 17, 1:26 PM CST to 3:00 PM CST
- Where
- Colbert County, Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
two streets with several inches of water over road.
Thunderstorm Wind, Colbert
- When
- June 17, 1:26 PM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -87.700
several trees and power lines down.
Flash Flood, Colbert
- When
- June 17, 1:40 PM CST to 3:00 PM CST
- Where
- Colbert County, 2 mi S of Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
flash flooding with several inches of water over frankfort road.
Thunderstorm Wind, Dekalb
- When
- June 17, 1:50 PM CST
- Where
- Dekalb County, Ft Payne
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.433, -85.733
Hail, Dekalb
- When
- June 17, 2:09 PM CST
- Where
- Dekalb County, Geraldine
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.350, -86.000
penny size hail reported.
Thunderstorm Wind, Franklin
- When
- June 17, 2:50 PM CST
- Where
- Franklin County, 5 mi E of Russellville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.517, -87.650
50 foot trailer overturned on highway 24 and several trees down.
Flash Flood, Dekalb
- When
- June 17, 3:00 PM CST to 5:00 PM CST
- Where
- Dekalb County, Mentone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
several inches of water over road.
Flash Flood, Dekalb
- When
- June 17, 3:40 PM CST to 5:00 PM CST
- Where
- Dekalb County, Fyffe
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
flash flooding with culvert washed out on county road 61.
Flash Flood, Franklin
- When
- June 17, 3:55 PM CST to 6:00 PM CST
- Where
- Franklin County, 2 mi W of Isbell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
several inches of water over county road 61.
Flash Flood, Marshall
- When
- June 17, 4:00 PM CST to 6:00 PM CST
- Where
- Marshall County, Douglas
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
flash flooding with water over horton road.
Flash Flood, Franklin
- When
- June 17, 4:30 PM CST to 6:00 PM CST
- Where
- Franklin County, Isbell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
flash flooding with water over county road 64.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flooding in Mississippi, June 17, 2003$285,000 · 5 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363809, 5363810, 5363811, 5363812, 5363813, 5363814, 5363815, 5363818, 5363816, 5363817, 5363819.